Arkansas, 2010

Tornado and Damaging Winds in Arkansas, May 13, 2010

May 13, 2010 · NWS TSA · 17 events in 4 counties and zones

A line of severe thunderstorms moved into northwestern Arkansas during the early morning hours on May 13. These storms produced damaging wind and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of severe thunderstorms moved into northwestern Arkansas during the early morning hours on May 13. These storms produced damaging wind and a tornado. Severe thunderstorms redeveloped that afternoon with several damaging wind events resulting from those storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 2:50 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 13, 2:50 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
350 AM CDT THU MAY 13 2010

.DISCUSSION...
WIDESPREAD CONVECTION WILL CONTINUE ALONG ADVANCING FRONTAL
BOUNDARY THROUGH TODAY...WITH PRE-FRONTAL AIRMASS MAINTAINING
SUFFICIENT INSTABILITY AND WEAK ENOUGH INHIBITION THAT POCKETS OF
STRONG TO SEVERE WINDS ARE POSSIBLE. SO FAR THE HEAVIEST RAINS
HAVE BEEN PROGRESSIVE ENOUGH TO LIMIT FLOODING RISK AT LEAST IN
THE SHORT TERM. TEMPERATURES WILL FALL SHARPLY BEHIND THE FRONT
WITH EARLY DAY HIGH TEMPS EXPECTED FOR EASTERN LOCATIONS.

FRONTAL BOUNDARY CLEARS THE FORECAST AREA TONIGHT HOWEVER UPGLIDE
STRENGTHENS LATER TONIGHT WITH ADDITIONAL SHOWERS AND STORMS
EXPECTED TO DEVELOP. PRECIP FOCUS SHOULD SHIFT MOSTLY SOUTHWARD ON
FRIDAY...WITH A STRONGER WAVE MOVING TOWARD THE PLAINS ON
SATURDAY. FRONTAL BOUNDARY TO LIFT NORTHWARD IN ADVANCE OF THE
WAVE AGAIN SUPPORTING PRECIP CHANCES WITH A MORE UNSTABLE AIRMASS
OVERSPREADING THE AREA BY SATURDAY NIGHT INTO SUNDAY. THIS WILL
COINCIDE WITH THE PASSAGE OF THE UPPER WAVE WITH ADDITIONAL ROUNDS
OF CONVECTION LIKELY AS IT PASSES BY SUNDAY NIGHT. IT REMAINS
UNCLEAR JUST HOW WELL INSTABILITY AND WIND SHEAR WILL COUPLE
DURING THIS TIMEFRAME...HOWEVER SHOULD ANY UPTICK IN SEVERE
WEATHER RISK DEVELOP IT WOULD LIKELY ACCOMPANY THE PASSAGE OF THIS
WAVE.

THE ASSOCIATED COLD FRONT WILL SWEEP THROUGH THE AREA WITH A MORE
STABLE AIRMASS FOLLOWING...HOWEVER PRECIP CHANCES REMAIN IN THE
FORECAST AS NORTHWESTERLY FLOW DEVELOPS OVERHEAD WITH VARIOUS
MODELS DEVELOPING PRECIP WITHIN THIS FLOW PATTERN. IT STILL
APPEARS THAT BY LATER NEXT WEEK UPPER RIDGING WILL BEGIN TO EXPAND
NORTHWARD WHICH WOULD YIELD A LESS ACTIVE PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  56  75  61 /  70  60  30  70
FSM   79  63  76  61 /  50  60  60  70
MLC   75  60  75  63 /  60  60  60  60
BVO   63  51  76  57 /  70  40  20  70
FYV   74  57  73  57 /  60  80  60  60
BYV   75  57  71  54 /  50  80  60  60
MKO   73  58  73  61 /  70  70  60  70
MIO   68  54  75  57 /  80  60  20  60
F10   66  57  73  61 /  70  70  60  60
HHW   81  62  78  64 /  50  40  70  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....07
Hazardous weather outlook, May 13, 4:08 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 AM CDT THU MAY 13 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
508 AM CDT THU MAY 13 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF SEVERE THUNDERSTORMS IS ONGOING THIS MORNING ACROSS
PORTIONS OF EASTERN OKLAHOMA...AND IS EXPECTED TO CONTINUE TO
PROGRESS EASTWARD DURING THE MORNING HOURS. DAMAGING WIND GUSTS
AND PERIODS OF HEAVY RAIN WILL BE THE MAIN THREATS WITH THIS LINE
OF THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR MUCH OF THE
DAY AND INTO THE OVERNIGHT...AS A COLD FRONT PUSHES THROUGH THE
REGION. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH DURING
THE LATE MORNING AND AFTERNOON AS THE COLDER AIR MOVES INTO THE
AREA. THE HEAVY RAIN THREAT WILL REMAIN HOWEVER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN ACTIVE PERIOD WILL REMAIN ACROSS THE AREA THROUGH THE
WEEKEND...WITH HEAVY RAIN BEING THE PRIMARY THREAT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED SEVERE STORMS CANNOT
BE RULED OUT. THUNDERSTORMS WILL AGAIN ENTER THE FORECAST FOR THE
MIDDLE OF NEXT WEEK AS SOUTH WINDS MAKE A RETURN TO THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 13, 4:24 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
524 AM CDT THU MAY 13 2010

OKZ065-071-073-131115-
MCINTOSH OK-OKFUSKEE OK-PITTSBURG OK-
524 AM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN OKFUSKEE

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN MCINTOSH AND PITTSBURG

AT 524 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF WELEETKA TO 4 MILES SOUTHWEST OF
ARPELAR TO 11 MILES SOUTH OF ASHLAND...MOVING NORTHEAST AT 45 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
WELEETKA...EUFAULA...HANNA...RAIFORD...VIVIAN...STIDHAM...
MCALESTER...KIOWA...BLANCO...ASHLAND...SAVANNA...HARTSHORNE...
HAYWOOD...ALDERSON...KREBS...SCIPIO...BLOCKER...CROWDER...INDIANOLA
AND CANADIAN.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3539 9559 3512 9550 3460 9558 3459 9588
      3468 9589 3469 9610 3505 9609 3509 9607
      3516 9599 3529 9599 3529 9618 3536 9620
TIME...MOT...LOC 1024Z 244DEG 39KT 3523 9610 3493 9598
          3463 9607
Local storm report, May 13, 4:27 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
527 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     TULSA                   36.13N 95.92W
05/13/2010                   TULSA              OK   TRAINED SPOTTER

            NUMEROUS REPORTS OF POWER OUTAGES AND DAMAGE TO HOMES
            FROM TREES FALLING ON THEM.

&&

KAH
Local storm report, May 13, 4:44 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
544 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND GST     6 SE BROKEN ARROW       35.99N 95.71W
05/13/2010  E65.00 MPH       WAGONER            OK   NWS EMPLOYEE

0525 AM     TSTM WND GST     3 SSE INOLA             36.11N 95.49W
05/13/2010  M58.00 MPH       ROGERS             OK   MESONET

0530 AM     TSTM WND GST     CHOUTEAU                36.19N 95.34W
05/13/2010  E60.00 MPH       MAYES              OK   EMERGENCY MNGR

&&

KAH
Local storm report, May 13, 4:52 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
552 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     VERDIGRIS               36.23N 95.69W
05/13/2010                   ROGERS             OK   LAW ENFORCEMENT

            ROOF BLOWN OFF A HOUSE. POWER LINES DOWN.

&&

KAH
Local storm report, May 13, 4:58 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
558 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND GST     3 E BROKEN ARROW        36.05N 95.74W
05/13/2010  E60 MPH          WAGONER            OK   EMERGENCY MNGR

            REPORTED NEAR THE JUNCTION OF HIGHWAY 51 AND THE CREEK
            TURNPIKE

&&

KAH
Special weather statement, May 13, 5:05 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
605 AM CDT THU MAY 13 2010

OKZ070>075-131145-
HASKELL OK-LATIMER OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH
OK-
605 AM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND NORTHWESTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     MCINTOSH...HASKELL...EASTERN PITTSBURG AND LATIMER

AT 605 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VIVIAN TO 2 MILES SOUTHEAST OF BLOCKER TO 11 MILES
SOUTHWEST OF HAILEYVILLE...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...MCCURTAIN...
STIGLER...LEQUIRE...KINTA...ENTERPRISE...WHITEFIELD...KEOTA...
TAMAHA...GORE...WILBURTON...HIGGINS...DAMON...RED OAK...EUFAULA...
VIVIAN...STIDHAM...HARTSHORNE...BLOCKER...CROWDER...QUINTON...
CANADIAN...BRIARTOWN...PORUM...WARNER AND WEBBERS FALLS.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3564 9509 3531 9489 3490 9506 3460 9578
      3501 9561 3534 9582
TIME...MOT...LOC 1105Z 243DEG 36KT 3530 9567 3505 9551
          3473 9565

The radar

The Tulsa radar (KINX), 103 km away, was scanning. The volume nearest the first event began at 11:19 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 13, 5:20 AM CST
Where
Benton County, Gravette
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.420, -94.450

Strong thunderstorm wind damaged several poultry houses and snapped trees near town.

Tornado, Washington

When
May 13, 5:24 AM CST
Where
Washington County, 2 mi NW of Savoy
Rating
EF1
Path length
0.1 mi
Path width
75 yd
Reported by
Broadcast Media
Coordinates
36.120, -94.355

A KNWA meteorologist reported that a tornado uprooted trees and snapped large limbs. The maximum wind speed in the tornado based on this damage was about 90 mph.

Thunderstorm Wind, Benton

When
May 13, 5:30 AM CST
Where
Benton County, Bentonville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.370, -94.220

Strong thunderstorm wind snapped large limbs from several maple trees.

Thunderstorm Wind, Washington

When
May 13, 5:33 AM CST
Where
Washington County, 2 mi SSW of Elm Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
36.173, -94.244

Strong thunderstorm wind blew down several power poles.

Thunderstorm Wind, Washington

When
May 13, 5:37 AM CST
Where
Washington County, Springdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.180, -94.130

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Benton

When
May 13, 5:42 AM CST
Where
Benton County, 1 mi WSW of Pea Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.444, -94.137

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Benton

When
May 13, 5:48 AM CST
Where
Benton County, 2 mi WNW of Best
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.241, -93.913

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Benton

When
May 13, 5:50 AM CST
Where
Benton County, 5 mi SE of Garfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.399, -93.906

Strong thunderstorm wind blew down numerous large tree limbs.

Thunderstorm Wind, Madison

When
May 13, 6:00 AM CST
Where
Madison County, 3.93 mi ENE of Clifty
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.260, -93.740

Strong thunderstorm wind blew down two large trees and numerous large limbs.

Thunderstorm Wind, Madison

When
May 13, 6:00 AM CST
Where
Madison County, 4.14 mi WNW of Rockhouse
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.300, -93.740

Strong thunderstorm wind blew down large trees.

Thunderstorm Wind, Crawford

When
May 13, 12:55 PM CST
Where
Crawford County, 3 mi WNW of Natural Dam
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.667, -94.449

Strong thunderstorm wind blew down several trees just southeast of the Davidson community, along Highway 59.

Thunderstorm Wind, Washington

When
May 13, 1:20 PM CST
Where
Washington County, Winslow
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
35.800, -94.130

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Madison

When
May 13, 1:34 PM CST
Where
Madison County, Crosses
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.870, -93.920

Strong thunderstorm wind blew down several trees and power poles.

Thunderstorm Wind, Madison

When
May 13, 1:50 PM CST
Where
Madison County, Huntsville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.080, -93.730

Strong thunderstorm wind blew out several windows at the Huntsville Middle School.

Thunderstorm Wind, Madison

When
May 13, 1:53 PM CST
Where
Madison County, Witter
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
35.930, -93.680

Strong thunderstorm wind damaged the roof of a feed store.

Thunderstorm Wind, Madison

When
May 13, 1:55 PM CST
Where
Madison County, Aurora
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
36.000, -93.700

Strong thunderstorm wind blew down several large trees.

Thunderstorm Wind, Madison

When
May 13, 2:00 PM CST
Where
Madison County, 5 mi S of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.008, -93.730

Strong thunderstorm wind damaged a barn on Highway 23 south of Huntsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyThe tornado archive for Arkansas, 2010Warnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237851, 237391, 227955, 227956, 227957, 227958, 227966, 227968, 227970, 227972, 227973, 227974, 227976, 227977, 227978, 227980, 227981.